Advertisement

Cases from the Osler Medical Service at Johns Hopkins University

      Abstract

      Presenting features

      A 71-year-old African American woman with a history of rheumatic heart disease was admitted with worsening dyspnea. Her past medical history was notable for chronic renal insufficiency and atrial fibrillation. Her medications included diltiazem and warfarin. Digoxin was added within the past month to improve rate control. In the 2 weeks leading up to admission, she experienced progressive dyspnea on exertion. Initially, she had difficulty ambulating, but by the day of admission she was breathless at rest. She also complained of generalized fatigue and a loss of appetite. She denied any fevers, chills, visual disturbances, nausea, vomiting, palpitations, syncope, or chest discomfort.
      The patient was afebrile on presentation. Her pulse was irregular at a rate of 95 to 105 beats per minute, her blood pressure was 135/80 mm Hg, and her jugular veins were distended to more than 15 cm above the sternal angle. Laboratory values were notable for the following: serum creatinine, 3.7 mg/dL; potassium, 3.9 mEq/L; magnesium, 2.7 mg/dL; international normalized ratio, 1.2; and serum digoxin, 2.2 ng/mL. She was placed on a cardiac monitor, which showed atrial fibrillation with a rapid ventricular response and frequent premature ventricular depolarizations (Figure 1). Intermittently, she developed a wide-complex tachycardia at a rate of 150 beats per minute (Figure 2). However, she was asymptomatic and hemodynamically stable during these episodes.
      What is the diagnosis?
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Surawicz B.
        • Knilans T.K.
        Chou’s Electrocardiography in Clinical Practice. 5th ed. W. B. Saunders, Philadelphia, Pennsylvania2001 (509)
        • Al-Khafaji A.
        • Corwin H.L.
        • Adhar G.C.
        • Greenberg M.L.
        Bidirectional tachycardia.
        Anesth Analg. 2002; 95: 310-315
        • Levy S.
        • Hilaire J.
        • Clementy J.
        • et al.
        Bidirectional tachycardia: mechanism derived from intracardiac recording and programmed electrical stimulation.
        Pacing Clin Electrophysiol. 1982; 5: 633-638
        • Cohen S.I.
        • Voukydis P.
        Supraventricular origin of bidirectional tachycardia.
        Circulation. 1974; 50: 634-638
        • Gravrilescu S.
        • Luca C.
        His bundle electrogram during bidirectional tachycardia.
        Br Heart J. 1975; 37: 1198-1201
        • Li J.M.
        • Welch P.J.
        • Zagrodzky J.D.
        • Hamdan M.H.
        Bidirectional tachycardia eliminated with radiofrequency ablation.
        Pacing Clin Electrophysiol. 2002; 25: 1786-1787
        • Cohen S.I.
        • Deisseroth A.
        • Hecht H.S.
        Infra-his bundle origin of bidirectional tachycardia.
        Circulation. 1973; 47: 1260-1266
        • Hauptman P.J.
        • Kelly R.A.
        Digitalis.
        Circulation. 1999; 99: 1265-1270
        • Kelly R.A.
        • Smith T.W.
        Recognition and management of digitalis toxicity.
        Am J Cardiol. 1992; 69: 108G-119G
        • Andrejak M.
        • Hary L.
        • Andrejak M.T.
        • Lesbre J.P.
        Diltiazem increases steady state digoxin serum levels in patients with cardiac disease.
        J Clin Pharmacol. 1987; 27: 967-970
        • Rathore S.S.
        • Wang Y.
        • Krumholtz H.M.
        Sex-based differences in the effect of digoxin for the treatment of heart failure.
        N Engl J Med. 2002; 347: 1403-1411